[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.232.99. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1986

Vancomycin and the 'Red-Neck Syndrome'

Author Affiliations

USAF
USAF
Scott AFB, Ill

Arch Surg. 1986;121(7):859-860. doi:10.1001/archsurg.1986.01400070129042
Abstract

To the Editor.—Staphylococcal infection frequently complicates long-term central venous catheterization, especially in the presence of preexisting sepsis and hemodynamic instability. A cephalosporin or other penicillinderived antibiotic is generally chosen for the prevention or treatment of staphylococcal infection. When a patient is allergic to penicillin, vancomycin hydrochloride is often chosen to avoid allergic cross-reactions. Vancomycin, a very effective antistaphylococcal drug, can cause histamine-induced facial and neck flushing. This "red-neck syndrome" can be associated with profound hypotension and even cardiac arrest.1

Hypotension has been reported during intravenous vancomycin hydrochloride administration, but it can usually be avoided by infusing the drug in a dilute (0.25% to 0.5%) solution over one hour.2 Despite prolonged infusion, the red-neck syndrome has been reported, although without hypotension.1 The syndrome usually subsides when administration of the drug is stopped. An antihistamine and/or fluid resuscitation can be added in severe cases.

Report of a Case

First Page Preview View Large
First page PDF preview
First page PDF preview
×